Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Albany, NY

July 4, 1999Albany County, Schenectady County, Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 4, 1999, 4:37 AM EDT for Albany County, Schenectady County, Schoharie County, New York. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 1999, 4:37 AM EDT (08:37 UTC)
Expired
Jul 4, 1999, 6:35 AM EDT
In force
118 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Albany County, NY, Schenectady County, NY, Schoharie County, NY

The radar

The Albany radar (KENX), 12 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:00 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1999-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1999-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KALB 040838 RRA
SVRALB
NYC001-039-093-095-041035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
437 AM EDT SUN JUL 4 1999

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHENECTADY COUNTY IN EASTERN NEW YORK
  SCHOHARIE COUNTY IN EASTERN NEW YORK
  ALBANY COUNTY IN EASTERN NEW YORK
  GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 635 AM EDT

* AT 435 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG ROUTE 10 IN SCHOHARIE COUNTY AND BETWEEN
  DUANESBURG AND HUNTER... MOVING EAST AT 50 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE...
  ALONG ROUTE 30 IN SCHOHARIE COUNTY AND BETWEEN COLONIE AND
  CATSKILL AT 450 AM EDT
  BETWEEN ALTAMONT AND HUNTER AT 505 AM EDT

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:13 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 4, 2:13 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
213 AM EDT SUN JUL 4 1999

.DISC...

.SYNOPSIS...SLOLY MOVG WMFNT ACRS CNTRL NY INTO NEW ENG. AMS BCMS
MORE UNSTBL THRU MON AS LLVL MOISTURE AND HEAT INCRS. SML VOT MAX
MOVG THRU ERY THIS MRNG. AVA FCST MON SHOULD SUPPRESS TSTMS ACRS
KALY/S CWA.

.SHORT TERM...MAIN CONCERN IS IN THE SHORT TERM FOR THE LRG COMPLEX
OF TSTMS/HVY RN LK ONT MOVG SEWD. WL HILITE ALL KALY/S CWA FOR FFA
THIS MRNG AS 6+ INCHES OF RN FELL IN 3 HRS WITH THIS CONVECTION. ONCE
THIS MOVS THRU DON/T XPC MUCH OTHER THAN SCTD TSTMS. MAXT ARND 90 XCP
IN HILLS/MTNS WHERE LWR.

.LONG TERM...GEM MDL HAS BEEN HANDLING PCPN BEST AND WL GO WITH IT
FOR TNGT. IT BRINGS ANOTHER ROUND OF TSTMS MNLY ACRS NRN ZNS ON THE
NOSE OF INCRG LL WND MAX. MIN/T GENLLY ARND 70...HIR HDSVLY.

ETA SAYS EVEN HOTTER MON...WITH H8/H10 THKNS OVR 1440 M AND H10 TEMP
IN LWR 90S IN SERN NY. BULK OF SUPPORT OF CONVECTION SHOULD BE NRN
NY/NRN VT CLOSER TO SFC FNT.

RELEASING ZNS IMMEDIATELY TO GET OUT FFA WITHOUT HAVING TO AMD PREV
ZNS SO WE CAN CONCENTRATE ON APCHG TSTMS AND PSBL FLD SITUATION.

.ALY...FFA ALL KALY/S CWA FOR THIS MRNG.

KHH

In the hours before

Special weather statement, Jul 3, 11:16 PM EDT, 5 hours 21 minutes before
NYZ032-038>041-047>054-058>061-063>066-040445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1116 PM EDT SAT JUL 3 1999

...THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR ALL OF
EASTERN NEW YORK HAS BEEN CANCELLED AS OF 1115 PM EDT...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH THE
AREA THIS EVENING HAS WEAKENED IN INTENSITY AS IT MOVED INTO
EXTREME EASTERN NEW YORK.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE LATER
TONIGHT...SO STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLETS IN THE EVENT THAT MORE WATCHES OR WARNINGS ARE ISSUED.
Special weather statement, Jul 3, 11:16 PM EDT, 5 hours 21 minutes before
NYZ032-038>041-047>054-058>061-063>066-040445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1116 PM EDT SAT JUL 3 1999

...THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR ALL OF
EASTERN NEW YORK HAS BEEN CANCELLED AS OF 1115 PM EDT...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WHICH MOVED THROUGH THE
AREA THIS EVENING HAS WEAKENED IN INTENSITY AS IT MOVED INTO
EXTREME EASTERN NEW YORK.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS POSSIBLE LATER
TONIGHT...SO STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA
OUTLETS IN THE EVENT THAT MORE WATCHES OR WARNINGS ARE ISSUED.
Local storm report, Jul 3, 11:40 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1140 PM EDT SAT JUL 03 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    WEST WINFIELD             NY   WIND DAMAGE
07/03/99   HERKIMER                       TREES DOWN

0930 PM    COBLESKILL                NY   WIND DAMAGE
07/03/99   SCHOHARIE                      TREES DOWN

1000 PM    CANAJOHARIE               NY   WIND DAMAGE
07/03/99   MONTGOMERY                     WIRES DOWN/ TREES DOWN

1035 PM    PRATTSVILLE               NY   WIND DAMAGE
07/03/99   GREENE                         TREES/POWER LINES DOWN

1035 PM    NEW SCOTLAND              NY   WIND DAMAGE
07/03/99   ALBANY                         TREES/POWER LINES DOWN
Local storm report, Jul 3, 11:40 PM EDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1140 PM EDT SAT JUL 03 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    WEST WINFIELD             NY   WIND DAMAGE
07/03/99   HERKIMER                       TREES DOWN

0930 PM    COBLESKILL                NY   WIND DAMAGE
07/03/99   SCHOHARIE                      TREES DOWN

1000 PM    CANAJOHARIE               NY   WIND DAMAGE
07/03/99   MONTGOMERY                     WIRES DOWN/ TREES DOWN

1035 PM    PRATTSVILLE               NY   WIND DAMAGE
07/03/99   GREENE                         TREES/POWER LINES DOWN

1035 PM    NEW SCOTLAND              NY   WIND DAMAGE
07/03/99   ALBANY                         TREES/POWER LINES DOWN

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:03 PM EDTSevere Thunderstorm WarningALYHerkimer52 min
Jul 3, 9:22 PM EDTSevere Thunderstorm WarningALYMontgomery, Schoharie48 min
Jul 3, 9:55 PM EDTSevere Thunderstorm WarningALYAlbany, Greene45 min
Jul 4, 2:59 AM EDTSevere Thunderstorm WarningALYFulton, Herkimer, Montgomery, Schoharie91 min
Jul 4, 2:59 AM EDTSevere Thunderstorm WarningALYHamilton91 min
Jul 4, 4:37 AM EDTSevere Thunderstorm WarningALYGreene118 min
Jul 4, 6:17 AM EDTFlash Flood WarningALYFulton, Herkimer, Montgomery6 hr
Jul 4, 7:14 AM EDTSevere Thunderstorm WarningALYSchoharie56 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.